Posts tagged medication management
Discontinuing Treatment in Patients with End Stage Illness: The Art and Science of Reconfiguring Therapy
A very engaging conversational topic was presented.
Some key items to be considered at this point in a patient’s illness:
- Ambulatory, Palliative, Hospice or Comfort Care
- The Goals of Care as described by the patient/family
- Clinical Expertise
- Best Practice Evidence
Barriers may include:
- Patient Related: psychological attachment to medications they have been taking as well as families perception of effectiveness
- Clinician Related: Concern about patient’s/other clinicians resistance to change; Prescribing as a social expression of caring and concern
- System Related: Lack of data to support discontinuation of medications no consensus
Consider diagnosis and disease trajectory and when reviewing medications the:
Consider first stopping OTC medications (remember patients thoughts about quality of life)
What are your thoughts about inhalers and nebulizers?
Do you sometimes feel the need to change their minds and convince them, negotiations???
Would early palliative care maybe help in later decisions about care goals and later discontinuation of medications?
Cost and effects of medications and some of the touchy ones such as Aricept and Namenda when families want the patient to still recognize them
Three thought provoking cases were presented that might also generate good discussions in your own teams. It did in our session. No right or wrong answers but a good way to determine for your team are best to support your patients.
This lecture was very informative and was well attended.
To summarize the meeting and the clinical pearls:
drug or drug-like entities due to its own properties or in combination with other drug or drug-like entities illicit an untoward response to its host’s nervous system
- Many drugs used in hospice/palliative care have potential side effects. Often we are using polypharmacy and the sum of the parts can lead to neurologic syndromes. Minimize drugs used. Ask yourself: is this drug needed? is it likely to cause side effects? Is there something that we can stop if we start this drug?
- The symptoms of Serotonin syndrome, Anticholinergic syndrome and Neuroleptic syndrome can be vague, and the clinical syndrome is usually missed. Only in the extreme cases is the diagnosis obvious. Clinicians are not well versed in the neurologic syndromes so they are often missed. There is overlap between the three syndromes.
- Symptoms of restlessness or agitation are treated with medications such as haldol that are meant to reduce these symptoms. Often increasing or adding new medications worsen symptoms which usually leads to increasing medications. This lecture helped to point out that some of the worsening symptoms are medication related and tapering off the medication is the appropriate next step.
- Elevated temperature is not always infection. In both NMS and Serotonin syndrome it can be side effect of drugs
- Myoclonus is not always related to opioid toxicity
- Careful examination to include pupillary size and reflex response can help differentiate between syndromes
Summary of the syndromes in the table below (hope it opens – I’m new at this)
Overall it was a good lecture that made the participants aware that these syndromes exist, that the medications we use in hospice and palliative care are often the culprits and without high level of suspicion the syndromes are missed.